Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 1, 2017Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Aug 1, 2017, 4:19 PM EDT for Niagara County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 4:19 PM EDT (20:19 UTC)
Expired
Aug 1, 2017, 4:45 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS81 KBUF 012019
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
419 PM EDT TUE AUG 1 2017

NYZ001-012045-
Niagara-
419 PM EDT TUE AUG 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NIAGARA
COUNTY...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Fort Niagara State Park
to near Lewiston. Movement was northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lewiston, Youngstown, Fort Niagara State Park, Ransomville and Model
City.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4330 7909 4334 7892 4325 7880 4312 7906
      4312 7907 4314 7904 4317 7905 4325 7906
      4326 7907 4328 7908 4329 7909
TIME...MOT...LOC 2019Z 212DEG 13KT 4332 7933 4316 7912 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:46 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 2:46 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
246 PM EDT Tue Aug 1 2017

.SYNOPSIS...
Summertime warmth and humidity will lead to hit and miss afternoon
showers and thunderstorms through Thursday. A weak low and cold
front will cross the region Friday and Friday night, allowing for
numerous showers and thunderstorms and a return to much cooler
temperatures by Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Diurnally driven cumulus and showers/thunderstorms will taper off by
mid evening. The surface high pressure center will begin shifting
toward the Mid-Atlantic states again providing mainly clear skies
and light winds overnight. Expect another muggy night with most
overnight lows slipping back into the upper 50s to mid 60s, along
with patchy Southern Tier river valley fog.

Wednesday should be a near repeat of today. Daytime heating
bringing marginal instability during the afternoon. This should
be able to generate widely scattered to scattered hit and miss
convection, mainly confined to interior lake breeze boundaries.
850 mb temperatures holding roughly in the 14 to 15 C range
supporting highs in the lower to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Wednesday evening most of the convection will diminish with the
loss of daytime heating. A few scattered showers may linger
into the night from the western Southern Tier into the western
Finger Lakes. The next weak mid level trough will approach
Western NY late Wednesday night and may support a few more
scattered showers before daybreak Thursday.

On Thursday another weak mid level shortwave will cross the area.
Moisture will be a little deeper than Wednesday, so expect better
coverage of showers and thunderstorms during the afternoon. Lake
breeze boundaries will again play an important role in storm
initiation and track, with the best coverage from the western
Southern Tier into the Genesee Valley and western Finger Lakes.
Winds will be southwest again, but with increased moisture and
forcing the stable lake shadows may not completely prevent
convection northeast of the lakes with widely scattered showers and
storms possible in these areas as well. Scattered showers and
isolated thunderstorms will continue through Thursday night in a
broad/weak warm advection regime ahead of a more significant system
moving into the western Great Lakes.

Friday and Friday night a sharp mid level trough and associated
seasonably deep surface low will track ENE across the central Great
Lakes. The surface cold front will move east across our region
Friday night. Increasing large scale ascent, abundant moisture and
instability will support more numerous showers and thunderstorms
Friday afternoon and evening developing on lake breeze boundaries, a
pre-frontal trough, and eventually the actual cold front. The
quality of the forcing and moisture will likely overcome any stable
lake shadows later in the day.

As far as hazardous weather potential goes, shear will be limited
Wednesday and Thursday given the weak forcing and flow aloft.
Locally enhanced low level shear along lake breeze boundaries may
still support an isolated strong storm. PWAT rises to 1.3 inches
Wednesday and 1.5 inches Thursday, supporting chances for locally
heavy rainfall especially if storms train along the lake breeze
boundaries. Deep layer shear and large scale support will improve
Friday with the approach of the stronger trough. This may support
some risk for more numerous strong storms, although degree of
instability remains in question with potential for warm sector
clouds and showers early in the day.

Temperatures will be warm through the period with highs in the lower
to mid 80s at lower elevations away from lake influences. Lows
Wednesday night and Thursday night will be in the mid to upper 60s
on the lake plains and lower 60s in the cooler Southern Tier valleys
and Lewis County. Cooler and less humid air will arrive late Friday
night behind the cold front.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
After a week of mid summer warmth and moderate humidity, a cooler
airmass will build into the Great Lakes and New England over the
weekend and early next week as a longwave trough becomes established
across the northeast quarter of the nation. The base of the mid
level trough will move through the region Saturday and may support a
few scattered showers. These will end Saturday evening as weak high
pressure briefly builds into the eastern Great Lakes.

A few scattered showers may return by Sunday as a weak east/west
oriented warm front develops over the southern Great Lakes. A better
chance of rain will arrive by Monday as low pressure moves from the
Ohio Valley into New England.

Temperatures will bottom out on Saturday, with cool air aloft and
some cloud cover keeping lower elevations in the lower 70s with mid
to upper 60s for higher terrain. Sunday and Monday highs will be
back into the mid 70s at lower elevations, roughly 5 degrees below
average for mid summer.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
High pressure over the Ohio Valley will keep mainly VFR through
tonight. Widely scattered showers and thunderstorms inland from
the lake breezes is expected to continue through early evening,
with very localized MVFR/IFR possible.

Tonight, again expect mainly clear skies with the threat for Valley
Fog again in the Southern Tier where MVFR Vsby had been included at
KJHW per LAMP guidance.

Outlook...

Wednesday...Mainly VFR. A chance of widely scattered afternoon
showers and thunderstorms. Local IFR in Southern Tier valley fog
early morning.
Thursday...VFR/MVFR. A chance of showers and thunderstorms.
Friday...Areas of MVFR. Showers and thunderstorms likely.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
High pressure over the Ohio Valley will keep a relatively weak
pressure gradient over the lower Great Lakes through Thursday.
Widely scattered showers and thunderstorms each afternoon and
evening will be most likely inland along lake breezes but any
stray storm drifting over the lake may produce locally higher
winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM.../HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Aug 1, 5:08 AM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Tue Aug 1 2017

NYZ001>008-010>014-019>021-085-020915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
508 AM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widely scattered thunderstorms are expected to develop Wednesday
afternoon and evening, especially from the western Southern Tier into
the western Finger Lakes. Scattered to numerous thunderstorms are
expected again Thursday afternoon and evening. Some of these storms
may contain very heavy rainfall, small hail, and gusty winds.

More widespread thunderstorms are expected Friday afternoon and
evening as a strong cold front crosses the region. A few of these
storms may become severe with damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Thursday afternoon and evening,
with more widespread thunderstorms expected Friday as a strong cold
front crosses the region. Some of these storms may contain gusty
winds and locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Aug 1, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
419 PM EDT TUE AUG 1 2017

NYZ001-012045-
Niagara-
419 PM EDT TUE AUG 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NIAGARA
COUNTY...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Fort Niagara State Park
to near Lewiston. Movement was northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lewiston, Youngstown, Fort Niagara State Park, Ransomville and Model
City.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4330 7909 4334 7892 4325 7880 4312 7906
      4312 7907 4314 7904 4317 7905 4325 7906
      4326 7907 4328 7908 4329 7909
TIME...MOT...LOC 2019Z 212DEG 13KT 4332 7933 4316 7912

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:15 PM EDTSpecial Marine WarningBUF60 min
Aug 1, 5:34 PM EDTSpecial Weather StatementBUFOrleans41 min
Aug 1, 6:58 PM EDTSpecial Weather StatementBUFMonroe47 min
Aug 1, 7:17 PM EDTSevere Thunderstorm WarningBUFMonroe43 min
Aug 1, 7:53 PM EDTSpecial Weather StatementBUFMonroe37 min
Aug 1, 7:54 PM EDTSpecial Marine WarningBUF66 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.